Tornadoes · United States · Illinois · 2017
EF1 tornado, Pureton to Olney, Illinois, November 5, 2017
From Pureton to Olney, this EF1 tornado ran 6.8 miles across Richland County on November 5, 2017, touching down at 5:24 PM CST and reaching 50 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 5, 2017
- Touchdown
- 5:24 PM CST (23:24 UTC)
- Lifted
- 5:33 PM CST (23:33 UTC)
- On the ground
- 9 minutes
- Path length
- 6.8 miles (11.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- County
- Richland County
- Touchdown point
- 38.747, -88.229
- Lift-off point
- 38.777, -88.108
- Record number
- 1711051724-01
The damage survey
33 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Roof lifted off west side; wall still standing
- West facing garage completely destroyed
- East side of house underhand pulled off but mostly still attached
- Several tree branches broke. One trunk snapped about 50 feet up
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slow-moving cold front triggered several clusters of strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and early evening of November 5th. Most of the activity developed along and southeast of a Champaign to Taylorville line...with the strongest storms producing wind gusts of around 60mph and hail up to the size of nickels. One cell spawned an EF-1 tornado in northern Richland County northwest of Olney...damaging a few structures and trees along its path.
A tornado touched down in an open field about 3.4 miles north of Noble at 5:24 pm CST. The tornado tracked to the east-northeast...damaging the roof of a house, destroying a garage, damaging a truck in the garage, and downing several trees before doing damage to the roof of a barn on Pleasant Ridge Lane at around 5:26 pm. The tornado continued to the east-northeast for another 7 minutes primarily damaging trees. The tornado dissipated at 5:33 pm CST, 3.2 miles north-northwest of Olney about one-half mile northwest of the Richland Country Club.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Nov 5, 2:54 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 5, 2:54 PM CST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 254 PM CST Sun Nov 5 2017 .SHORT TERM...(This evening through Monday) ISSUED AT 254 PM CST Sun Nov 5 2017 Cold front at 2 pm was located roughly from the north side of St. Louis to Paris. Second round of storms has increased on schedule along this boundary, and the trends will continue to shift southeast through the afternoon. Tornado watch in effect as far north as Decatur-Danville, though this area is more of a concern for elevated large hail over the next couple hours. Severe threat should mainly be south of I-70 by sunset and out of the southeast CWA by about 7-8 pm. Further north, a band of light rain in the cold sector has been fading near the Illinois River recently, and should be gone in time to go with a dry forecast for tonight. Visible satellite imagery showing large expanse of stratocumulus extending all the way northwest past the Canadian border. Have concerns that the models are overzealous with the clearing trends behind the front, and have beefed up the sky cover in the forecast for tonight and Monday. There may be some brief clearing in the southwest CWA overnight, but a batch of mid-level clouds currently over Nebraska will be tracking east. These are progged to start moving in toward sunrise. Will only go with partly cloudy skies at best in that area overnight. Precipitation-wise, both the GFS and ECMWF suggest some light rain streaking eastward over central Illinois in the afternoon. However, model soundings show a lot of dry air below 10,000 feet, so this would likely be sprinkles at best. && .LONG TERM...(Monday night through Sunday) ISSUED AT 254 PM CST Sun Nov 5 2017 Split level upper flow will dominate into mid week. The current front will make it into the Tennessee Valley, before a low pressure rides along it. Some discrepancies in the models as to how far north the rain shield will extend Monday night, but are in agreement with it at least making it to I-70. A separate fast- moving streak of precipitation may clip the far southeast CWA Tuesday night as well. Midweek, a strong shortwave will move east out of the central Plains, passing to our south on Thursday. While no rain is expected in our area from it, this will be a factor in the larger cold air mass that will drop south out of Ontario. Significant model differences exist with the depth of this air mass, ranging from 850 mb temperatures of +5C (GFS) to -15C (Canadian) Thursday evening in our area. Will go with the status quo for now, mainly highs in the 40s, with dry weather through Friday. For the weekend, all the models feature a prominent shortwave moving into the Mississippi Valley, though the ECMWF is not quite as pronounced and thus a bit weaker. Most of the associated precipitation will be rain, though a mix is possible across the north. Still plenty of time for this to change, though. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1116 AM CST Sun Nov 5 2017 Line of thunderstorms has formed along a cold front from near KSPI-KCMI, and the main impact over the next couple hours will be at KCMI. Once the line passes, scattered showers will continue, but dry conditions should prevail at the TAF sites by 00Z. IFR ceilings will improve to MVFR levels by early evening. Some question as to how much clearing may take place, with expansive stratocumulus to our northwest, and higher clouds moving in from the west after 06Z. However, will mention VFR conditions by about 06Z for now. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous weather outlook, Nov 5, 3:20 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CST Sun Nov 5 2017 ILZ027>031-036>038-040>043-047>051-061200- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 320 PM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-052>057-061>063-066>068-071>073-061200- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland- Shelby-Vermilion- 320 PM CST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... An Enhanced Risk for severe thunderstorms exists across the area for this afternoon into early this evening. Numerous thunderstorms will continue into this evening. A few of the stronger storms will contain large to very large hail, damaging wind gusts, with an isolated tornado possible as well. The threat for severe weather should shift gradually southward, being confined to around I-70 southward by early this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into early this evening. Present indications suggest the primary time frame for activation would be until 7 PM CST. 37
In the hours before
Special weather statement, Nov 5, 2:05 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
205 PM CST SUN NOV 5 2017
ILZ045-054-055-052045-
Douglas-Moultrie-Champaign-
205 PM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOULTRIE...
SOUTHEASTERN CHAMPAIGN AND DOUGLAS COUNTIES UNTIL 245 PM CST...
At 204 PM CST, Doppler radar was tracking a strong thunderstorm near
Arthur, or 10 miles northeast of Sullivan, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tuscola, Arcola, Villa Grove, Arthur, Atwood, Lovington, Newman,
Camargo, Broadlands, Hindsboro, Allerton, Bourbon, Murdock, Garrett,
Longview, Chesterville and Cadwell.
This includes Interstate 57 between mile markers 202 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM CST for central and
east central Illinois.
LAT...LON 3979 8797 3969 8797 3968 8806 3966 8806
3965 8865 3973 8866 3996 8794 3980 8793
TIME...MOT...LOC 2004Z 255DEG 44KT 3973 8853
BarnesLocal storm report, Nov 5, 2:17 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL TAYLORVILLE AIRPORT 39.53N 89.33W
11/05/2017 E0.88 INCH CHRISTIAN IL PUBLIC
&&
SBAKERSpecial weather statement, Nov 5, 3:27 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
327 PM CST SUN NOV 5 2017
ILZ054-056-061-062-066-067-052215-
Coles-Jasper-Effingham-Moultrie-Shelby-Cumberland-
327 PM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR COLES...SOUTHEASTERN MOULTRIE...
NORTHWESTERN JASPER...SOUTHEASTERN SHELBY...CUMBERLAND AND NORTHERN
EFFINGHAM COUNTIES UNTIL 415 PM CST...
At 327 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Allenville to near Stewardson to near
Wrights Corner. Movement was east at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Charleston, Mattoon, Effingham, Sullivan, Toledo, Casey, Altamont,
Neoga, Teutopolis, Greenup, Ashmore, Windsor, Stewardson, Dieterich,
Beecher City, Humboldt, Lerna, Jewett, Shumway and Montrose.
This includes the following highways...
Interstate 57 between mile markers 155 and 198.
Interstate 70 between mile markers 81 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM CST for south central,
central, southeastern and east central Illinois.
LAT...LON 3948 8796 3948 8801 3915 8801 3906 8827
3904 8880 3919 8880 3926 8868 3958 8862
3965 8796
TIME...MOT...LOC 2127Z 264DEG 41KT 3952 8855 3927 8859 3909 8894
BarnesThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.4 hours before the tornado, 159 km from the path. November 5, 2017.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Olney-Noble (OLY), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Evansville,IN radar (KVWX), 68 km away, was scanning. The volume nearest the touchdown began at 23:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of November 5, 2017
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 5 | 1:20 PM EST | EF1 | Lawrence, IN | 2.9 | 150 | $125,000 | ||
| November 5 | 1:24 PM EST | EF2 | Blackford, IN to OH | 38.7 | 600 | 1 | $11 million | |
| November 5 | 2:18 PM EST | EF1 | Sandusky, OH | 1.3 | 50 | $200,000 | ||
| November 5 | 2:40 PM EST | EF2 | Mercer, OH | 5.4 | 200 | 8 | $5.0 million | |
| November 5 | 2:42 PM EST | EF1 | Erie, OH | 1.2 | 50 | $125,000 | ||
| November 5 | 3:09 PM EST | EF1 | Delaware, IN | 0.1 | 100 | $20,000 | ||
| November 5 | 4:51 PM EST | EF2 | Seneca, OH | 0.6 | 150 | $150,000 | ||
| November 5 | 4:53 PM EST | EF1 | Seneca, OH | 0.4 | 180 | $200,000 | ||
| November 5 | 5:00 PM EST | EF2 | Crawford, OH | 1.1 | 200 | $750,000 | ||
| November 5 | 5:02 PM EST | EF0 | Huron, OH | 0.6 | 100 | $200,000 | ||
| November 5 | 5:08 PM EST | EF1 | Huron, OH | 3.0 | 200 | $200,000 | ||
| November 5 | 5:10 PM EST | EF0 | Huron, OH | 3.3 | 100 | $125,000 | ||
| November 5 | 5:21 PM EST | EF1 | Huron, OH | 1.8 | 100 | $250,000 | ||
| November 5 | 5:23 PM EST | EF0 | Ashland, OH | 0.6 | 50 | $50,000 | ||
| November 5 | 5:29 PM EST | EF1 | Ashland, OH | 2.0 | 100 | $150,000 | ||
| November 5 | 5:52 PM EST | EF1 | Wayne, OH | 0.2 | 50 | $75,000 | ||
| November 5 | 6:07 PM EST | EF0 | Erie, PA | 1.9 | 100 | $500,000 | ||
| November 5 | 6:16 PM EST | EF1 | Clark, OH | 6.6 | 200 | $125,000 | ||
| November 5 | 6:51 PM EST | EF2 | Ashtabula, OH | 6.7 | 200 | $1.5 million | ||
| November 5 | 7:18 PM EST | EF1 | Columbiana, OH | 0.8 | 176 | $10,000 | ||
| November 5 | 11:04 PM EST | EF0 | Washington, IN | 0.6 | 325 | $100,000 | ||
| November 5 | 11:16 PM EST | EF1 | Washington, IN | 0.3 | 35 | $250,000 | ||
| November 5 | 11:20 PM EST | EF1 | Washington, IN | 0.5 | 60 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.